Send to:

Choose Destination
See comment in PubMed Commons below
Aliment Pharmacol Ther. 2006 Aug 15;24(4):613-9.

Proton pump inhibitor therapy is a risk factor for Clostridium difficile-associated diarrhoea.

Author information

  • 1Department of Adult Medicine, Royal Gwent Hospital, Newport, South Wales, UK.



Inhibition of gastric acid removes a defence against ingested bacteria and spores, increasing the risk of some forms of gastroenteritis. Previous studies investigating a possible link between acid suppression therapy and Clostridium difficile-associated diarrhoea have reported conflicting results.


To investigate whether acid suppression therapy is associated with an increased risk of C. difficile-associated diarrhoea. Prospective case-control study of 155 consecutive in-patients with C. difficile-associated diarrhoea.


Antibiotics had been received by 143 (92%) of the C. difficile-associated diarrhoea group and 76 (50%) of the controls during the preceding 3 months. Among those receiving antibiotics, 59 (41%) of the C. difficile-associated diarrhoea group had also received acid suppression, compared with 21 (28%) of controls (OR 1.84, CI 1.01, 3.36, chi(2) = 4.0, P = 0.046). Among the entire C. difficile-associated diarrhoea group 64 (41%) had received acid suppression compared with 40 (26%) of controls (OR 1.99, CI 1.19, 3.31, chi(2) = 7.9, P = 0.005). Logistic regression analyses found that C. difficile-associated diarrhoea was independently associated with: antibiotic use (OR 13.1, 95% CI: 6.6, 26.1); acid suppression therapy (OR 1.90, 95% CI: 1.10, 3.29); and female sex (OR 1.79, 95% CI: 1.06, 3.04).


The risk of C. difficile-associated diarrhoea in hospitalized patients receiving antibiotics may be compounded by exposure to proton pump inhibitor therapy.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk